Alert archive / Idaho / Wind Advisories in 2020

Wind Advisory 4, NWS Pocatello, ID

February 16, 20208 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Feb 16, 2020, 1:50 AM MST for 8 counties in Idaho. It took effect at Feb 16, 2020, 1:00 PM MST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Feb 16, 2020, 1:50 AM MST (08:50 UTC)
In effect from
Feb 16, 2020, 1:00 PM MST
Expired
Feb 16, 2020, 8:00 PM MST
In force
7 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Caribou County, ID, Cassia County, ID, Lincoln County, ID, Minidoka County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 40 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 8.8 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2020-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2020-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2415 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

992 
WWUS75 KPIH 160850
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
150 AM MST Sun Feb 16 2020

IDZ051-054-055-058-162200-
/O.NEW.KPIH.WI.Y.0004.200216T2000Z-200217T0300Z/
Shoshone/Lava Beds-Lower Snake River Plain-Eastern Magic Valley-
Marsh and Arbon Highlands-
Including the cities of Shoshone, Richfield, Carey, Pocatello, 
Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, 
Heyburn, Oakley, Inkom, McCammon, Downey, and Lava Hot Springs
150 AM MST Sun Feb 16 2020

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM MST
THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph
  expected. Rain and snow showers could create wind gusts in 
  excess of 45 mph at times. 

* WHERE...Pocatello, American Falls, Shoshone, Blackfoot, Burley,
  Oakley, Inkom and Lava Hot Springs. 

* WHEN...From 1 PM this afternoon to 8 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 

* ADDITIONAL DETAILS...Limited blowing and drifting snow is
  possible at higher elevations above pass level. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
2 follow-up statements
712 
WWUS75 KPIH 162042
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
142 PM MST Sun Feb 16 2020

IDZ051-054-055-058-170300-
/O.CON.KPIH.WI.Y.0004.000000T0000Z-200217T0300Z/
Shoshone/Lava Beds-Lower Snake River Plain-Eastern Magic Valley-
Marsh and Arbon Highlands-
Including the cities of Shoshone, Richfield, Carey, Pocatello, 
Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, 
Heyburn, Oakley, Inkom, McCammon, Downey, and Lava Hot Springs
142 PM MST Sun Feb 16 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph
  possible.

* WHERE...Pocatello, American Falls, Shoshone, Blackfoot, 
  Burley, Oakley, Inkom and Lava Hot Springs.

* WHEN...Continues until 8 PM MST this evening.

* IMPACTS...Gusty winds could make driving difficult for high
  profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
171 
WWUS75 KPIH 170300
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
800 PM MST Sun Feb 16 2020

IDZ051-054-055-058-170400-
/O.EXP.KPIH.WI.Y.0004.000000T0000Z-200217T0300Z/
Shoshone/Lava Beds-Lower Snake River Plain-Eastern Magic Valley-
Marsh and Arbon Highlands-
Including the cities of Shoshone, Richfield, Carey, Pocatello, 
Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, 
Heyburn, Oakley, Inkom, McCammon, Downey, and Lava Hot Springs
800 PM MST Sun Feb 16 2020

...WIND ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING...

Winds are still breezy across the area, especially in the Snake 
River plain and Eastern Magic Valley behind the frontal boundary 
that has moved through these areas. The cold front is approaching 
our extreme eastern areas currently. Winds are below wind 
advisory level and slowly dropping off. Winds will remain elevated
and breezy through the evening. The winds may become light 
briefly for some locations late this evening into early tomorrow 
morning. However, expect winds to become breezy again tomorrow 
late morning into the early afternoon before dropping off 
becoming overall light by tomorrow late afternoon/early evening. 
TW

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Feb 15, 3:05 PM MST, 10 hours 45 minutes earlier.

Area forecast discussion, Feb 15, 3:05 PM MST, 10 hours 45 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
Issued by National Weather Service Salt Lake City UT
305 PM MST Sat Feb 15 2020

.SHORT TERM...Tonight through Sunday night. Early afternoon
satellite imagery was showing a very moist WNW flow shearing into
the NW states. Numerical models continue to show moderate to heavy
snowfall in the upslope NW flow aloft for the CNTRL and ERn
mountains where Winter Weather Advisories and Warnings remain in
effect for tonight through Sunday/Sunday evening. Warmer
temperatures are expected to slowly advance up the Interstate
86/84 corridor Sunday bring a mix of rain and snow to elevations
below 5500 feet during the day. Winds speeds are also expected to
become fairly strong Sunday afternoon running just below advisory
criteria (27 kts) within the Snake River Plain. The first phase of
the storm exits off to the east by Monday morning with decreasing
snow expected across the region. Huston

.LONG TERM...Mon through Fri night. Residual light snow continues
Mon and Mon night, mainly in the eastern highlands and in the
central Idaho mountains in the areas north and west of Galena
Summit. The moisture combining with the upslope flow finally wraps
up late Mon night, and starting Tue is a fairly dry period at least
through Thu night, and likely through Fri night for all but the
central Idaho mountains. An extended period of northerly flow will
bring below zero and single digit temperatures to the forecast area
during the overnight hours. Temperatures through Wed will be at
least 10 degrees colder than average lows and highs. The airflow
shifts to more westerly Wed night, and the warming trend starts to
increase in magnitude. A weak trough may return in the last 24 hours
to the central Idaho mountains. Strong wind should end during the
day Mon, and then be light. The dominating high pressure should
allow late night and morning fog at least through Wed night.
Messick

&&

.AVIATION...White some light radar returns are noted today across
the Snake Pain into the Srn/Ern highlands, little of this
activity seems to be reaching the ground at any of the terminals.
Have covered this with VCSH everywhere but KSUN just to be safe
but may need to reconsider at KDIJ. Otherwise main focus is on
the next approaching storm system expected to spread precip across
the region this evening along with lowering cigs. This should be
predominately rain at KBYI/KPIH while will help keep vsbys in VFR
and predominately snow elsewhere with vsbys dropping as low as 1-2
SM at KIDA and KDIJ. Snowfall rates should be the primary driver
for vsbys. Tweaked precip start times based largely on the latest
HREF guidance. Precip should generally continue through the end of
the 18Z TAF period, except potentially ending at 20Z or so at
KSUN in their 30 hour TAF. SW winds increasing into the 12-20 knot
range are expected tonight at KPIH/KIDA/KBYI, although these
appear to align fairly well with the major runways at these
terminals reducing crosswind concerns, and with these winds mixing
down to the surface we shouldn't see significant directional
shear into the lowest 2,000-3,000 feet AGL. SW winds will continue
to increase into Sunday afternoon just beyond the end of the TAF
period. Some guidance is suggesting afternoon winds Sunday at KSUN
may be out of the SW as well instead of the usual diurnal shift
to SE. KSmith/Traphagan

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 6 PM this evening to 10 PM MST Sunday
for IDZ060-062>064-066.

Winter Weather Advisory from 6 PM this evening to 3 PM MST
Sunday for IDZ071>073.

Winter Weather Advisory from 6 PM this evening to 10 PM MST
Sunday for IDZ061-065.

&&

Nearby

Wind Advisories in Idaho, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.